Author(s): Pai MP, Mercier RC, Koster SA
Abstract Share this page
Abstract BACKGROUND: Vancomycin is frequently used to manage serious resistant gram-positive infections. Neutropenia, whose epidemiology has not been well characterized, is a potentially serious adverse event associated with the use of vancomycin. OBJECTIVE: To characterize the incidence and risk factors for development of vancomycin-induced neutropenia in patients treated with home intravenous vancomycin therapy. METHODS: A retrospective chart review was conducted of adult patients receiving vancomycin therapy through the University of New Mexico Home Intravenous Infusion Clinic between January 1998 and December 2004. Data collection included demographics, comorbid conditions, dose and duration of vancomycin therapy, indications for vancomycin use, vancomycin concentrations, all concurrent medications, laboratory data, culture and susceptibility data, reasons for antibiotic alteration or discontinuations, all other recorded adverse events, management of adverse events, and outcomes of adverse events. RESULTS: A total of 372 charts of patients managed through the clinic were reviewed and 114 patients treated with vancomycin were identified. Fourteen (12\%) cases of vancomycin-induced neutropenia were identified; 4 (3.5\%) cases included a reduction in absolute neutrophil count to 500 cells/mm3 or less. The mean +/- SD duration of vancomycin therapy and time to neutropenia were 32 +/- 29 and 26 +/- 15 days, respectively. Laboratory monitoring was performed on a weekly basis and resolution of vancomycin-induced neutropenia occurred promptly after discontinuation. Total vancomycin doses used and serum concentrations were not associated with the development of neutropenia. CONCLUSIONS: Vancomycin-induced neutropenia may occur at a higher frequency than previously reported. Clinicians should monitor hematologic parameters at least weekly in patients receiving home intravenous vancomycin therapy.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Case Reports